Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 195, NWS Sioux Falls, SD

August 9, 2007Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2007, 8:34 PM CDT for Charles Mix County, South Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2007, 8:34 PM CDT (01:34 UTC)
Expired
Aug 9, 2007, 9:15 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 160 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:50 PM CDTTSTM WND GST 601 E Pickstown, SDPEA SIZED HAIL AND HEAVY RAIN ACCOMPANIED ESTIMATED 60 MPH WIND GUST
Aug 9, 8:55 PM CDTHAIL 0.88Pickstown, SDDIME TO NICKEL SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100134
SVRFSD
SDC023-100215-
/O.NEW.KFSD.SV.W.0195.070810T0134Z-070810T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF PICKSTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEDDES AROUND 840 PM CDT...
  PICKSTOWN AROUND 845 PM CDT...
  LAKE ANDES...MARTY AROUND 850 PM CDT...
  RAVINIA AROUND 900 PM CDT...
  WAGNER AROUND 910 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4328 9896 4296 9841 4306 9811 4337 9869

$$
RSR
2 follow-up statements
000 
WWUS53 KFSD 100159
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT THU AUG 9 2007

SDC023-100215-
/O.CON.KFSD.SV.W.0195.000000T0000Z-070810T0215Z/
CHARLES MIX SD-
857 PM CDT THU AUG 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL CHARLES MIX COUNTY...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES WEST OF GEDDES TO
3 MILES NORTHWEST OF MARTY...OR ALONG A LINE EXTENDING FROM 13 MILES 
NORTHWEST OF LAKE ANDES TO PICKSTOWN...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   LAKE ANDES AROUND 905 PM CDT...
   RAVINIA AROUND 910 PM CDT...
   WAGNER...DANTE AROUND 915 PM CDT...

AT 850 PM CDT...60 MPH WIND GUSTS WERE REPORTED 1 MILE EAST OF 
PICKSTOWN.

AT 855 PM CDT...HAIL UP TO NICKEL SIZE WAS REPORTED AT PICKSTOWN.


LAT...LON 4328 9896 4296 9841 4306 9811 4337 9869

$$
RSR
000 
WWUS53 KFSD 100215
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 PM CDT THU AUG 9 2007

SDC023-100224-
/O.EXP.KFSD.SV.W.0195.000000T0000Z-070810T0215Z/
CHARLES MIX SD-
914 PM CDT THU AUG 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX COUNTY
EXPIRES AT 915 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER...SCATTERED STRONG STORMS
MAY PRODUCE SMALL HAIL AND WIND GUSTS AROUND 40 MPH.

LAT...LON 4328 9896 4296 9841 4306 9811 4337 9869

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:37 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 9, 3:37 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT THU AUG 9 2007

.DISCUSSION...

UPPER LEVEL RIDGE ACROSS THE SOUTHERN US LOOKS TO REMAIN WELL
ESTABLISHED OVER THE NEXT WEEK RESULTING IN CONTINUED ABOVE NORMAL
TEMPERATURES.

SFC BDRY ALNG THE NEB/SD BORDER EWD INTO IA ATTM. DPS HAVE DROPPED A
TAD N OF THIS BNDRY ESPEC ACRS NERN CWA WHERE SFC FLOW IS NWLY. WUD
EXPECT THIS DRYING TO BE TEMP THIS EVE AND THEN DPS WL GRADUALLY
INCREASE AS FLOW BECOME MORE ESELY IN RESPONSE TO S/W COMING OUT OF
NR ROCKIES INTO NRN PLAINS LATER TONIGHT. THIS SHUD ALSO BEGING TO
LIFT FNT BACK SLOWLY N TOWARDS I90 BY MORNING. QUESTION IS WHETHER
ANY CONVECTION CAN GET GOING THIS EVE AND OVERNIGHT. APPEARS TO BE A
WEAK S/W THIS EVENING OVR WRN NEB LIFTING NEWD. AM CONCERNED THIS
CUD TRIGGER A FEW TRW BY LATE AFTN OR ERLY EVE ACRS FAR SWRN CWA. SO
WL CONT SMALL POPS WRN CWA SWRN CWA. LATER ON TONIGHT...LLJ
INCREASES AND SOME ELEVATED MOISTURE BEGINS TO POOL W OF I29 NR SFC
BNDRY AND WEAK H85 BNDRY. WITH STRONGER S/W MOVING IN WRN CWA LATE
TONIGHT...CAN NOT RULE OUT DEVELOPMENT OF A FEW HIGH BASED TRW
MAINLY W OF I29. SO DID KEEP THE SMALL POPS IN. LOW TEMPS TONIGHT WL
BE COOLEST ACRS E WHERE SOME DRIER AIR MOVG IN AND WNDS WL REMAIN
LIGHT.

FAIRLY STRONG WARM AIR ADVECTION AT 850 MB TOMORROW MAY RESULT IN
THE DEVELOPMENT OF ACCAS THROUGH THE MORNING HOURS.  EXPECT ANY
ACTIVITY THAT DEVELOPS TO UNDERGO DIURNAL TREND. HOWEVER...RIDGE
RIDER POSITIONED JUST TO THE NORTH MAY KEEP ACTIVITY GOING THROUGH
THE AFTERNOON HOURS IN NORTHEASTERN CWA. EXPECT CLOUDS ASSOCIATED
WITH THIS ACTIVITY TO KEEP TEMPS DOWN. IF ACCAS FAIL TO
DEVELOP...GOING TEMPS WILL BE ON THE COOL SIDE WITH 850 MB TEMPS
AROUND 23C.

COLD FRONT ASSOCIATED WITH A LOW IN SOUTHERN CANADA SLOWLY WORKS
SOUTH THROUGH THE CWA ON SATURDAY. NOT A LOT OF UPPER LEVEL FORCING
ASSOCIATED WITH THE FRONT...SO SOME QUESTION AS TO HOW FAR SOUTH IT
WILL GET.  MODELS ARE SUGGESTING THAT IT MAY POTENTIALLY GET AS FAR
SOUTH AS THE INTERSTATE 80 CORRIDOR...BUT FEEL THAT IS OVERDONE
SOME. FRONT LIFTS NORTH AS A WARM FRONT ON SUNDAY AS A SHORTWAVE
TOPS THE UPPER LEVEL RIDGE. HAVE CONTINUED WITH THE IDEA OF SLIGHT
CHANCE TO CHANCE POPS ALONG THE FRONT.

THE UPPER LEVEL RIDGE LOOKS TO STRENGTHEN AGAIN NEXT WEEK RESULTING
IN MAINLY WARM DRY CONDITIONS.  SUITE OF MODELS SHOWING A FAIRLY
STRONG DISTURBANCE ATTEMPT TO KNOCK DOWN THE UPPER LEVEL RIDGE ON
TUESDAY NIGHT INTO WEDNESDAY...AND HAVE INCLUDED SOME POPS FOR THIS
TIME FRAME. UPPER LEVEL RIDGE THEN REBOUNDS WITH TEMPERATURES
WARMING ONCE AGAIN LATE NEXT WEEK. FOR THE REMAINDER OF THE
FORECAST...HAVE GONE DRY BUT WILL NEED TO KEEP AN EYE ON RIDGE
RIDERS THAT MAY TRIGGER SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...
GENLY VFR THRU 12Z. A FEW TRW CUD DEVELOP AFT 00Z W OF I29 WITH
BASES IN TRW ABOVE BKN050.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

/BT
Hazardous weather outlook, Aug 9, 10:06 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CDT THU AUG 09 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1006 AM CDT THU AUG 09 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY WEST OF
INTERSTATE 29 AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS MAY LINGER EAST OF THE JAMES RIVER INTO
FRIDAY MORNING. THESE STORMS SHOULD NOT BE SEVERE. THERE IS A
CHANCE OF THUNDERSTORMS REDEVELOPING WEST OF A BROOKINGS TO
WAGNER SOUTH DAKOTA LINE LATE FRIDAY AFTERNOON...SPREADING ACROSS
AREAS NORTH OF INTERSTATE 90 FRIDAY NIGHT. SOME OF THESE STORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:28 PM CDTSevere Thunderstorm WarningFSDHutchinson, Yankton47 min
Aug 10, 11:39 AM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Aug 10, 1:29 PM CDTSevere Thunderstorm WarningFSDCharles Mix31 min
Aug 10, 2:07 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson38 min
Aug 10, 2:51 PM CDTSevere Thunderstorm WarningFSDYankton19 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.